The concurrent use of lithium and tetracyclines is normallyuneventful, but two isolated reports describe increased serum-lithium levels and lithium toxicity, one in a woman taking tetracycline, and other in a man taking doxycycline. An isolated caseof pseudotumor cerebri occurred in one patient taking lithiumand minocycline.
A man on long-term treatment with lithium carbonate became confused within a day of starting to take doxycycline 100mg twice daily. By end of a week he had developed symptoms of lithium toxicity (ataxia, dysarthria, worsened tremor, fatigue, etc.). His serum-lithium levels had risen from a range of 0.8 to 1.1 mmol/L up to 1.8 mmol/L; his renal function remained normal. He recovered when doxycycline was withdrawn (See reference number 1).
A case report describes pseudotumor cerebri in an obese 15-year-old girl taking lithium,4 months after she started taking minocycline 75mg twice daily for acne (See reference number 2).
An isolated report describes a woman, who had been taking lithium for 3 years, with serum levels within range of 0.5 to 0.84 mmol/L. Within 2 days of starting to take a sustained-release form of tetracycline (Tetrabid) her serum-lithium levels had risen to 1.7 mmol/L,and 2 days later they had further risen to 2.74 mmol/L. By then she showed clear symptoms of lithium toxicity (slight drowsiness, slurring of speech, fine tremor and thirst) (See reference number 3).
In contrast,13 healthy subjects taking lithium carbonate 450mg twice daily or 900mg once daily had a small reduction in serum-lithium levels (from 0.51 to 0.47 mmol/L) when they were given tetracycline 500mg twice daily for 7 days (See reference number 4). The incidence of adverse reactions remained largely unchanged,except for a slight increase in CNS and gastrointestinal adverse effects.
One suggested reason for increased serum-lithium levels is that tetracycline (known to have nephrotoxic potential) may have adversely affected renal clearance of lithium (See reference number 3)
These adverse interaction reports are isolated and unexplained. Two reports make point that these drugs are commonly used for acne caused by lithium,(See reference number 1,5) so any common interaction resulting in raised lithium levels would be expected to have come to light by now. The case of pseudotumor cerebri also appears rare, but note that female gender and obesity are risk factors for its development and so greater caution may be warranted in this type of patient (See reference number 2). The authors advise frequent enquiry about headaches and visual changes.
There would seem to be no reason for avoiding concurrent use of lithium and tetracycline, doxycycline or minocycline, but be aware of potential for a rare interaction. Consider also Lithium + Antibacterials interaction.
Miller SC. Doxycycline-induced lithium toxicity. J Clin Psychopharmacol (1997) 17,54–5.
Jonnalagadda J,Saito E, Kafantaris V. Lithium, minocycline, and pseudotumor cerebri. J Am Acad Child Adolesc Psychiatry (2005) 44, 209.
McGennis AJ. Lithium carbonate and tetracycline interaction. BMJ (1978) 2,1183.
Fankhauser MP,Lindon JL, Connolly B, Healey WJ. Evaluation of lithium–tetracycline interaction. Clin Pharm (1988) 7, 314–17.
Jefferson JW. Lithium and tetracycline. Br J Dermatol (1982) 107,370.